Flood, Coshocton
- When
- January 4, 6:00 AM EST to January 10, 7:00 AM EST
- Where
- Coshocton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
Rivers began to rise January 2 because of snow melt and temperatures 20 degrees above normal. Two to 3 inches of rain fell January 3 and 4, causing rivers in Eastern Ohio to rise.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Rivers began to rise January 2 because of snow melt and temperatures 20 degrees above normal. Two to 3 inches of rain fell January 3 and 4, causing rivers in Eastern Ohio to rise. Numerous small streams flooded first, followed by the rivers: Muskingum River at Coshocton rose above flood stage (15 ft) 6 AM on 4th; crested 18 ft at 6 AM on 5th; fell below flood stage 7 AM on 10th. Wills Creek at Cambridge rose above flood stage (15 ft) 6 PM on 4th; crested 20.1 ft at 6 AM on 5th; fell below flood stage 1 PM on 8th. Stillwater Creek at Uhrichsville rose above flood stage (5 ft) 530 PM on 4th; crested 9.6 ft 9 AM on 6th; fell below flood stage 1 AM on 9th. Tuscarawas River at New Philadelphia rose above flood stage (7 ft) 930 PM on 4th; crested 7.3 ft at 2 AM on 5th; fell below flood stage at 12 noon on the 5th. The Tuscarawas River at Newcomerstown crested 10.3 ft the early evening of the 5th. Flood stage is 11 ft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 4, 2:55 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 255 AM EST SUN JAN 4 2004 COLD FRONT HAS SAGGED SOUTH OF PIT AND WILL HANG UP EAST WEST ACROSS NORTHERN WV THIS AM. FRONT WILL MOVE VERY SLOWLY BACK TO THE NORTH AS WAVE MOVES OUT OF THE CENTRAL MISSISSIPPI VALLEY INTO THE OHIO VALLEY TONIGHT. PERIODS OF RAIN WILL CONTINUE ALONG AND NORTH OF THE FRONT TODAY INTO TONIGHT. STREAMS AND CREEKS ALREADY HIGH FROM LAST NIGHTS RAINFALL WILL BE AT HIGH RISK OF FLOODING AS ADDITIONAL RAINFALL OCCURS. FLOOD WATCH CONTINUES THROUGH 400 PM. STRONG COLD FRONT MOVES ACROSS THE DISTRICT BY MONDAY MORNING AS THE WAVE MOVES OFF TO THE NORTHEAST. TEMPS WILL FALL FROM THE MID TO UPPER 30S AROUND DAYBREAK TO THE UPPER 20S BY MONDAY LATE IN THE AFTERNOON. RAIN WILL GIVE WAY TO SCATTERED SNOW SHOWERS WITH SOME LAKE EFFECT SNOW ACCUMULATION IN THE NORTHERN ZONES MONDAY. WIND DIRECTION WILL NOT BE FAVORABLE FOR SNOW SHOWERS INTO THE SOUTHERN ZONES. MUCH COLDER TEMPERATURES PUSH IN BEHIND THE FRONT FOR TUES AND WEDNESDAY...BUT WITH WEST WINDS WEATHER SHOULD BE VERY COLD AND DRY. PITTSBURGH, PA 48 33 34 17 / 100 80 40 20 WHEELING, WV 50 33 34 17 / 100 80 40 10 MORGANTOWN, WV 57 36 37 18 / 90 70 40 30 ZANESVILLE, OH 52 33 34 18 / 100 80 30 10 NEW PHILADELPHIA, OH 44 31 32 16 / 100 80 40 10 FRANKLIN 40 31 32 15 / 100 90 50 40 DUBOIS 41 30 31 16 / 100 100 40 30 LATROBE 51 35 36 18 / 100 80 40 40 BUTLER 43 32 33 16 / 100 80 50 40 INDIANA 48 35 36 18 / 100 80 40 20 OAKLAND, MD 57 35 37 17 / 90 60 40 20 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONE MDZ001. OH...FLOOD WARNING UNTIL 700 AM EST SUNDAY FOR ZONE OHC013. FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 451 AM EST SUN JAN 4 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-041200- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 451 AM EST SUN JAN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT. RAIN MAY AGAIN BE HEAVY AT TIMES WITH UP TO AN INCH POSSIBLE IN SOME AREAS...MAINLY TO THE NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 AM EST SUN JAN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD YOUNGWOOD 40.24N 79.58W
01/03/2004 WESTMORELAND PA EMERGENCY MNGR
10 ROADS CLOSED BY FLOODING THROUGHOUT COUNTY, INCLUDING
ROUTE 119 NEAR YOUNGWOOD.
&&The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380675, 5380677, 5380676.